MAUDE Adverse Event Report: WILLIAM A. COOK AUSTRALIA, PTY LTD ZENITH FENESTRATED AAA ENDOVASCULAR GRAFT PROXIMAL BODY; MIH SYSTEM, ENDOVASCULAR GRAFT, AORTIC ANEURYSM TREATMENT

WILLIAM A. COOK AUSTRALIA, PTY LTD ZENITH FENESTRATED AAA ENDOVASCULAR GRAFT PROXIMAL BODY; MIH SYSTEM, ENDOVASCULAR GRAFT, AORTIC ANEURYSM TREATMENT
Model Number G32542
Medical Device Problem Codes Obstruction of Flow (2423); Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Code Obstruction/Occlusion (2422)
Type of Reportable Event Serious Injury
Event or Problem Description
Patient seen by implanting physician, on first follow up of zfen repair.Not symptomatic, however he was found on ct to have an occluded left iliac limb, as well as occluded right renal artery (vbx stent).Patient had not taken any of their aspirin or plavix as advised by patient care team.Physician did note the iliac limb had shifted from the final angiography in the case.They coil embolized and landed in the external iliac.Iliac was tortuous, however the final angiography was shot without a stiff wire, so she believes the stent may be a contributing factor along with the non-compliance of blood thinners.Coiling done 3/28/2023, zfen implanted on (b)(6) 2023.
 
Event or Problem Description
Patient seen by implanting physician, on first follow up of zfen repair.Not symptomatic, however he was found on ct to have an occluded left iliac limb, as well as occluded right renal artery (vbx stent).Patient had not taken any of their aspirin or plavix as advised by patient care team.Physician did note the iliac limb had shifted from the final angiography in the case.They coil embolized and landed in the external iliac.Iliac was tortuous, however the final angiography was shot without a stiff wire, so she believes the stent may be a contributing factor along with the non-compliance of blood thinners.Coiling done (b)(6) 2023, zfen implanted on (b)(6) 2023.
 
Additional Manufacturer Narrative
No part of the device was returned for evaluation.When no imaging was received to assist the investigation, the event information was provided to the medical director in order to provide a clinical assessment, which stated the following: "there was apparently some tortuosity of the left iliac limb of the device on the routine follow-up scan, that differed from the final angio run during the procedure, so this may have contributed to the l.Iliac limb thrombosis.But the main cause was that the patient had not been taking their anti-platelet medications (aspirin and clopidogrel).An early thrombosis before even the first routine follow-up imaging in a patient who has not been taking their anti-platelet meds would be almost entirely due to that early reactive thrombosis due to the presence of the big foreign body (the graft) sitting in their vascular system.You can just classify it as thrombosis due to failure to take anti-platelet medications".Additional information was received from the cook representative (rep) that the event was discovered on a routine follow up.The patient had not taken the anticoagulants as prescribed.Kidney was gone, left leg had collateral flow.Physician is just going to follow patient as they weren't symptomatic.The patient¿s pre-existing conditions were described as tortuosity of left iliac.It was reported that the final angio of the case looked fine.(that angio was done after removing the lunderquist wire).Graft on follow up ct appeared to have moved up into the turn.The medical director requested additional information relating to the coiling that was performed 2 days before the graft implant procedure and was advised that 'the physician coil embolized the left hypogastric artery.The left common iliac was aneurysmal, therefore our distal seal needed to be in the external iliac.The hypo was coiled to prevent retrograde flow into the aneurysm.It was staged.This was done so as to not add additional time to the case'.After imaging and the additional information was received the medical director¿s final assessment was "just read this and looked at the imaging.The rep¿s explanation makes perfect sense, and the imaging fits with what they did.However, the main cause of the l.Iliac limb and rra thrombosis remains the same ¿ failure of the patient to comply with taking anti-platelet medication".Review of device history record (dhr) found the work order for lot ac1127368 appeared complete and correct.There is no evidence that a device non-conformance or deficiency contributed to the reported event.There were no temporary deviations or non-conformances at the time of manufacturing.The associated inspection record confirms that the device was manufactured to specification.Review of the instructions for use (ifu) supplied for general information found that it contained appropriate warnings, precautions, and instructions to the user, including: 4.2 patient selection, treatment and follow-up inability to maintain patency of at least one internal iliac artery or occlusion of an indispensable inferior mesenteric artery may increase the risk of pelvic/bowel ischemia 4.3 implant procedure systemic anticoagulation should be used during the implantation procedure based on hospital and physician preferred protocol.If heparin is contraindicated, an alternative anticoagulant should be considered.5.Adverse events potential adverse events that may occur and/or require intervention include, but are not limited to: occlusion of device or native vessel.Organ impairment/loss due to side-branch vessel occlusion (in particular, renal and/or gastrointestinal impairment/loss).Renal complications and subsequent attendant problems (e.G., artery stenosis or occlusion, contrast toxicity, infarct, insufficiency, failure).There is no evidence to suggest that the user did not follow the instructions for use.Based on the information received and review of the supplied images, an exact root cause was not able to be determined.One or more of the following factors may have contributed to the event: rough surface prone to thrombus formation.Patient's factors: patient had not taken any of their aspirin or plavix as advised by patient care team.
 
Additional Manufacturer Narrative
The customer contact details have been corrected to reflect the treatment facility concerned.The product information has been corrected as we have received the details.Answers to a request for additional information received from the local sales representative: q: why was a follow up procedure necessary? (planned follow up or due to complications?) a: no follow up procedure necessary.Just finding in follow up visit.Patient didn¿t take anticoagulants as prescribed.Kidney was gone, left leg had collateral flow.Physician is just going to follow patient as they weren¿t symptomatic.-q: did the patient have any pre-existing conditions? (vessel calcification and/or tortuosity, anticoagulation therapy, etc.) a: there tortuosity of left iliac.Final angio of the case looked fine.That angio was done after removing the lunderquist wire.Graft on follow up ct appeared to have moved up into the turn.-q: are any ¿procedural notes¿ available? if necessary, a: physician will provide.- q: are pre-operative and/or post-operative images available? a: yes, i can provide these.
 
Event or Problem Description

Brand Name
ZENITH FENESTRATED AAA ENDOVASCULAR GRAFT PROXIMAL BODY
Common Device Name
MIH SYSTEM, ENDOVASCULAR GRAFT, AORTIC ANEURYSM TREATMENT
Manufacturer (Section D)
WILLIAM A. COOK AUSTRALIA, PTY LTD
95 brandl street
eight mile plains
brisbane
AS 
Manufacturer (Section G)
WILLIAM A. COOK AUSTRALIA, PTY LTD
95 brandl street
eight mile plains
brisbane
AS  
Manufacturer Contact
tia gibb
95 brandl street
eight mile plains
brisbane 
AS  
MDR Report Key17222255
Report Number9680654-2023-00056
Device Sequence Number12527080
Product Code MIH
UDI-Device Identifier10827002325422
UDI-Public(01)10827002325422(17)260206(10)AC1127368
Combination Product (Y/N)N
Initial Reporter StateGA
Initial Reporter CountryUS
PMA/510(K) Number
P020018
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2023
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Distributor
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup
Report Date (Section B) 09/05/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model NumberG32542
Device Catalogue NumberZFEN-P-2-28-124-R
Device Lot NumberAC1127368
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 06/27/2023
Supplement Date Received by Manufacturer06/27/2023
06/27/2023
Initial Report FDA Received Date06/28/2023
Supplement Report FDA Received Date07/20/2023
09/04/2023
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured02/06/2023
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;
Patient SexUnknown